Thunderstorm Wind, Caddo
- When
- March 24, 8:05 PM CST
- Where
- Caddo County, 1.22 mi SSW of Mooringsport
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.663, -93.975
Several trees were blown down along Highway 169.
A closed upper level low pressure system drifted east across Northcentral Texas and Central Oklahoma during the afternoon of March 24th. Meanwhile, an intense surface low pressure system developed over Central Oklahoma, resulting in gusty southerly winds which quickly transported very warm and moist air northward across East Texas, North Louisiana, and Southern Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A closed upper level low pressure system drifted east across Northcentral Texas and Central Oklahoma during the afternoon of March 24th. Meanwhile, an intense surface low pressure system developed over Central Oklahoma, resulting in gusty southerly winds which quickly transported very warm and moist air northward across East Texas, North Louisiana, and Southern Arkansas. This resulted in an unstable air mass, and coupled with the strong wind shear in place and increased forcing ahead of this low pressure system, resulted in strong to severe thunderstorms developing during the early evening through a portion of the overnight hours. Numerous reports of damaging winds were received across East Texas, North Louisiana, and extreme Southern Arkansas, with several tornadoes also touching down across Harrison County Texas, as well as Desoto, Natchitoches, and Jackson Parishes in Northern Louisiana. The strongest storms exited Northcentral Louisiana by 1 am on March 25th, but strong, slow moving storms persisted through the overnight hours across the southern sections of Northcentral Louisiana, resulting in beneficial rainfall for these areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 24, 6:55 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
755 PM CDT Fri Mar 24 2017
.DISCUSSION...
Have updated the zones to include the new tornado watch number 80
that will include the 5 counties in lower parts of Northeast
Texas, Cherokee, Angelina, Nacogdoches, San Augustine, Sabine.
/06/
&&
.PREV DISCUSSION... /issued 639 PM CDT Fri Mar 24 2017/
AVIATION...
Band of convection across much of ne TX/se OK/sw AR has been
expanding in areal coverage, with this convection possible for
svrl hours at any given location/terminal. Some gradual
intensification of storms with more ltg strike indicators, and
increased potential of storms becmg stg/svr. Some sky clearing can
be expected following passage of storms, with south winds
remaining at least 10 to 15 kts. Cold front bringing west winds
arriving durg mrng, with marginal moisture convergence may occur
near the KMLU for a brief development of convection as the front
passes ovhd around midday Sat. Elsewhere, skc to continue or with
scattered stratocu decks. West winds mainly 10 to 15 kts durg
daytime, diminishing by 26/00z. /VII/
PREV DISCUSSION... /issued 228 PM CDT Fri Mar 24 2017/
DISCUSSION...
Showers and thunderstorms along a line from Hugo to Tyler moving
east. Enhanced pressure gradient ahead of the front allowing for
winds speeds around 20 to 25 mph with higher gusts. Expecting
thunderstorms to continue to increase in coverage and strengthen
across the region through the afternoon and evening as mid-level
lapse rates increase with approaching upper-low. Expecting most of
the convection to be linear with straight line winds being the
main threat. Hail and isolated tornadoes also possible. Latest
model analysis from HRRR suggests that the line should be
approaching TXK/SHV/LFK by around 8 PM and Monroe around 1 AM.
Will likely be issuing a watch by late afternoon and early
evening. Lingering showers behind the front will be possible along
and south of I-20 through daybreak.
A progressive pattern expected through much of the forecast period
with cyclogenesis driven systems bringing showers and
thunderstorms along with a chance of severe weather on Sunday
night and again on Wednesday night. For Sunday night, there is a
slight risk of severe thunderstorms across the Red River Valley of
north Texas including McCurtain county OK, Red River, Franklin,
and Titus county in northeast Texas. Severe weather threat shifts
eastward to include mainly Southern Arkansas on Monday morning.
For Wednesday night, the severe weather threat will be areawide.
Otherwise, temperatures to range from highs in the 80s and lows in
the 50s and lower 60s through the forecast period. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 60 76 53 84 / 90 20 0 10
MLU 64 79 53 83 / 90 50 10 0
DEQ 52 71 46 80 / 60 10 0 10
TXK 56 73 51 81 / 80 10 0 10
ELD 60 75 50 81 / 90 30 0 10
TYR 55 74 54 84 / 40 0 0 10
GGG 57 75 53 84 / 70 10 0 10
LFK 60 79 55 85 / 80 10 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 1 AM CDT Saturday for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory until 1 AM CDT Saturday for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory until 1 AM CDT Saturday for OKZ077.
TX...Lake Wind Advisory until 1 AM CDT Saturday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&
06/07/05Hazardous Weather Outlook National Weather Service Shreveport LA 1152 AM CDT Fri Mar 24 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-251700- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1152 AM CDT Fri Mar 24 2017 This Hazardous Weather Outlook is for portions of south central Arkansas...southwest Arkansas...north central Louisiana... northwest Louisiana...southeast Oklahoma...east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Showers and thunderstorms will increase across East Texas, Southeast Oklahoma, Southwest Arkansas and Western Louisiana this afternoon, ahead of a strong upper level storm system and associated dryline as they move across Oklahoma and North Texas. These showers and thunderstorms are expected to intensify this afternoon and evening as instability increases ahead of this storm system, with some of these storms possibly becoming severe. Damaging winds, large hail, isolated tornadoes, and locally heavy rainfall will be possible, with this threat spreading east into the remainder of North Louisiana and Southcentral Arkansas this evening before weakening late. In addition, a tight pressure gradient ahead of this storm system will result in strong southerly winds of 15 to 25 mph with gusts to 35 mph areawide today through this evening. Thus, a Lake Wind Advisory is in effect areawide before the winds weaken with the passage of these thunderstorms this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered showers and thunderstorms will diminish Saturday morning over Northcentral Louisiana as the dryline mixes east across the area. Warmer and more humid conditions will return Sunday afternoon and night as southerly winds increase ahead an another upper level disturbance that will move into the Southern Plains. Scattered strong to severe thunderstorms will develop Sunday night over extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, as instability increases ahead of this disturbance. Large hail and damaging winds will be possible Sunday night, with this severe threat diminishing Monday morning. Additional showers and thunderstorms are expected to develop Wednesday over much of the region, ahead of another strong upper level storm system that will approach the region from the west. Some of these storms again may be severe Wednesday, with damaging winds, large hail, and isolated tornadoes possible. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, storm spotters, and amateur radio operators, will be needed this afternoon and evening. 05
Special Weather Statement
National Weather Service Shreveport LA
510 PM CDT FRI MAR 24 2017
ARZ070-071-LAZ001-TXZ097-112-126-242300-
Lafayette AR-Miller AR-Caddo LA-Cass TX-Bowie TX-Marion TX-
510 PM CDT FRI MAR 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR MILLER AND SOUTHWESTERN LAFAYETTE
COUNTIES...NORTHWESTERN CADDO PARISH...CASS...NORTH CENTRAL MARION
AND SOUTHEASTERN BOWIE COUNTIES UNTIL 600 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kildare, or 13 miles southwest of Atlanta, moving northeast at 55
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Texarkana, Atlanta, Jefferson, Linden, Queen City, Fouke, Bradley,
Rodessa, Ida, Bivins, Mandeville, Lodi, Ravanna, McLeod, Genoa,
Brightstar, Kildare, Canfield, Fairview and Bloomburg.
LAT...LON 3354 9392 3313 9351 3302 9377 3301 9382
3300 9382 3277 9435 3302 9451
TIME...MOT...LOC 2209Z 229DEG 48KT 3296 9431
CNSpecial Weather Statement
National Weather Service Shreveport LA
511 PM CDT FRI MAR 24 2017
TXZ136-137-149-150-242300-
Gregg TX-Smith TX-Cherokee TX-Rusk TX-
511 PM CDT FRI MAR 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...NORTHERN
RUSK...SOUTH CENTRAL GREGG AND NORTHEASTERN CHEROKEE COUNTIES UNTIL
600 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ponta, or 10 miles east of Jacksonville, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Henderson, Kilgore, Overton, Troup, New London, Arp, Ponta,
Joinerville, Turnertown, New Salem, New Summerfield, Gallatin,
Chapman, Concord, Brachfield, Church Hill, Laird Hill and Oak Hill.
LAT...LON 3243 9488 3221 9457 3216 9458 3212 9459
3185 9511 3202 9524
TIME...MOT...LOC 2211Z 225DEG 36KT 3200 9509
CNSpecial Weather Statement
National Weather Service Shreveport LA
633 PM CDT FRI MAR 24 2017
ARZ060-061-070-071-250015-
Hempstead AR-Lafayette AR-Miller AR-Nevada AR-
633 PM CDT FRI MAR 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HEMPSTEAD...CENTRAL
MILLER...NORTHERN LAFAYETTE AND NEVADA COUNTIES UNTIL 715 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fouke, or 14 miles west of Lewisville, moving northeast at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hope, Prescott, Stamps, Lewisville, Fouke, Emmet, Perrytown, Rosston,
Garland, Willisville, Bodcaw, Genoa, Cale, Patmos, Ferguson, Sutton,
Falcon, Mount Moriah, Hervey and Spirit Lake.
LAT...LON 3366 9311 3364 9311 3313 9378 3331 9400
3388 9344
TIME...MOT...LOC 2331Z 225DEG 46KT 3332 9381
CNSpecial Weather Statement
National Weather Service Shreveport LA
724 PM CDT FRI MAR 24 2017
ARZ059-TXZ097-109>112-125-126-136>138-250115-
Little River AR-Upshur TX-Gregg TX-Smith TX-Harrison TX-Cass TX-
Camp TX-Bowie TX-Marion TX-Morris TX-Titus TX-
724 PM CDT FRI MAR 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LITTLE RIVER...EAST
CENTRAL SMITH...CASS...MARION...NORTHWESTERN HARRISON...SOUTHERN
BOWIE...UPSHUR...MORRIS...SOUTHEASTERN TITUS...EASTERN CAMP AND GREGG
COUNTIES UNTIL 815 PM CDT...
At 724 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cason to near Gilmer to near Liberty City.
Movement was northeast at 65 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Longview, Texarkana, Marshall, Kilgore, White Oak, Gladewater,
Atlanta, Gilmer, Ashdown, New Boston, Pittsburg, Hallsville, Nash,
Hooks, Daingerfield, Jefferson, Linden, Hughes Springs, Lone Star and
Naples.
LAT...LON 3267 9508 3317 9492 3379 9413 3378 9407
3331 9416 3261 9424 3234 9508
TIME...MOT...LOC 0024Z 221DEG 55KT 3308 9477 3271 9488 3248 9502
CNSpecial Weather Statement
National Weather Service Shreveport LA
727 PM CDT FRI MAR 24 2017
TXZ136-149-150-250115-
Smith TX-Cherokee TX-Rusk TX-
727 PM CDT FRI MAR 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...WESTERN RUSK
AND NORTHERN CHEROKEE COUNTIES UNTIL 815 PM CDT...
At 726 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maydelle, or near Rusk. A second strong thunderstorm was located
between New Summerfield and Henderson. Both storms are moving
northeast at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jacksonville, Henderson, Rusk, Overton, Troup, New London, Arp,
Ponta, Joinerville, Turnertown, New Salem, Minden, Maydelle, New
Summerfield, Mount Enterprise, Gallatin, Reklaw, Concord, Glenfawn
and Brachfield.
A tornado watch remains in effect until midnight CDT for eastern and
northeastern Texas.
LAT...LON 3237 9493 3237 9490 3194 9458 3184 9484
3185 9493 3180 9496 3167 9528 3171 9531
3172 9534 3173 9533 3173 9535 3181 9541
3182 9540 3184 9541
TIME...MOT...LOC 0026Z 229DEG 43KT 3185 9525
CNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
837 PM CDT FRI MAR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 1 WNW HENDERSON 32.16N 94.81W
03/24/2017 RUSK TX EMERGENCY MNGR
TREE DOWN BLOCKING FORDALL STREET IN
HENDERSON.
&&
CPThe Shreveport radar (KSHV), 27 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
13 thunderstorm wind, 5 tornado. Local standard time, as filed.
Several trees were blown down along Highway 169.
Several trees were blown down along Highway 538.
Several trees were blown down along Highway 71.
Several trees were blown down along Old Plain Dealing Road north of Highway 160.
A water spout over Toledo Bend Reservoir moved inland at the Grapevine Estates as an EF-1 tornado, with maximum winds estimated to be between 90-100 mph. Three boats were lifted out of the water, with two being deposited between 250-300 yards north of the reservoir and one on the back porch of a house. Three homes suffered minor siding or roof damage. One home lost its back porch roof, and another lost a carport. Several pine trees were snapped along Grapevine Road, making access to the neighborhood difficult. The exact start point of this tornado is uncertain as it initially touched down over the Toledo Bend Reservoir.
An EF-1 tornado with maximum estimated winds between 90-100 mph touched down along Pine Street just outside the Mansfield city limits, and then moved northeast along Binning Road. The primary damage was snapped pine trees. However, two homes suffered damage from falling trees, and four outbuildings were damaged or destroyed by falling trees.
Twelve empty railroad cars were blown off of the track at the International Paper Plant. Wooden power poles were also snapped at the base.
An EF-1 tornado with maximum estimated winds of 100-110 mph touched down on the southwest side of Hagewood, just west of Highway 117. Although the primary damage was snapped trees, two businesses at the intersection of Highway 117 and Highway 6 sustained some damage. The first was a metal warehouse that lost some siding. Across the street, a pool supply business sustained some roof damage. There was also an I-Beam structure behind the pool business that had several I-beams knocked down, including one that was blown over that had been attached to the concrete base. Several homes had minor roof damage, including one that had a corner of the roof lift enough for the ceiling to cave in. Several outbuildings were damaged or destroyed. This tornado continued northeast across Interstate 49 and across the western and northern fringes of Sibley Lake along Highway 504, crossing Highway 1 and lifting along White Oak Lane.
The Ringgold Assembly of God Church had its roof lifted by straight line winds. As the roof came back down, it crushed the un-reinforced cinderblock walls near the front of the structure, which then partially collapsed. Portions of the roof structure also pelted the home across the street, with one two-by-four piercing the swimming pool slide in the backyard. All debris was found immediately down-wind of the church. A home about a half mile west of the church lost some shingles, and several trees were uprooted.
An EF-1 tornado with maximum estimated winds between 95-105 mph touched down along Highway 505 just west of the Wyatt community, snapping several trees. This tornadic damage was sporadic and interspersed with straight line wind damage that occurred along and north of Highway 505.
An EF-1 tornado with maximum estimated winds between 100-110 mph touched down along Highway 505 in Southern Jackson Parish between Highway 167 and Highway 4, southwest of Weston. The primary damage was snapped trees. However, one metal outbuilding was overturned.
A tree was blown down blocking a portion of a road in Sikes.
Trees were blown down on Cypress School Road.
Trees were blown down on Tom Sturdivant Road.
A tree was blown down across Golson Road southeast of Calhoun.
A tree was blown down on Andre Drive in West Monroe.
Several trees were blown down along Webster and Breville Streets. One tree was blown onto a home on Breville Street.
A tree was blown down on Highway 167 South near the Grant Parish line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2017Every state in 2017This day in weather historyThe tornado archive for Louisiana, 2017Warnings in Louisiana, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680174, 680149, 680150, 680151, 680152, 680153, 680154, 680157, 680158, 680159, 680160, 680164, 680165, 680166, 680167, 680168, 680171, 680173.